by Kathy Jones on  October 6, 2013 at 9:39 PM Women Health News
 No Evidence That Hormone-Based Contraceptives Cause Depression in Women
While it is often assumed that hormone changes caused by taking contraceptive pills may increase depressive symptoms in young women, a new study has found no evidence that hormone-based contraceptives lead to increased risk of depression.

In fact, the women in their 20s and 30s on hormonal contraceptives had fewer symptoms of depression than their peers using other types of contraception or no contraception at all, Fox News reported.

Lead author of the study Dr. Katherine Keyes of the Mailman School of Public Health at Columbia University in New York said that this counters somewhat some of the prevailing wisdom that hormone contraceptive use in general is associated with adverse mental health outcomes in women.

She said that when we look at it on a national scale, there's no evidence that at a population level hormonal contraceptive use is associated with an increased risk of mood problems.

Still, Keyes and her colleagues caution, it's also true that depressed women are less likely to use hormone-based contraceptives.

Scientists have suspected that estrogen and progesterone levels play a role in mood disturbances, but studies looking at the effects of hormonal contraception on mood have had mixed results, Keyes and her team stated in their report.

The findings are published in the American Journal of Epidemiology.

Source: ANI

Most Popular on Medindia